Alert archive / Maine / Wind Chill Watches in 2021
Wind Chill Watch 1, NWS Gray, ME
NWS Gray, ME issued this wind chill watch at Feb 28, 2021, 3:04 PM EST for Coos County, New Hampshire; Franklin County, Oxford County, Somerset County, Maine. It took effect at Mar 2, 2021, 2:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 28, 2021, 3:04 PM EST (20:04 UTC)
- In effect from
- Mar 2, 2021, 2:00 AM EST
- Expired
- Mar 1, 2021, 2:39 AM EST
- In force
- Issued by
- NWS Gray, ME
Counties Franklin County, ME, Oxford County, ME, Somerset County, ME, Coos County, NH
The radar
The Portland,ME radar (KGYX), 118 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -133 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
506 WWUS41 KGYX 282004 WSWGYX URGENT - WINTER WEATHER MESSAGE National Weather Service Gray ME 304 PM EST Sun Feb 28 2021 ...DANGEROUSLY COLD WIND CHILLS POSSIBLE MONDAY NIGHT INTO TUESDAY... .A bitterly cold air mass will blast through New England Monday night into Tuesday. Air temperatures falling to near 0 degrees combined with very gusty winds may lead to dangerously cold wind chills for a time. MEZ007>009-NHZ001-002-010415- /O.NEW.KGYX.WC.A.0001.210302T0700Z-210302T1600Z/ Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- Southern Coos- Including the cities of Lancaster, Upton, Wilsons Mills, Phillips, Millsfield, Bingham, Berlin, Jackman, Colebrook, Avon, Seboomook, Pittston Farm, Roxbury, Moosehead, Errol, Oquossoc, Kingfield, Davis, Long Pond, Coburn Gore, Middle Dam, South Arm, Rangeley, Byron, Andover, Milan, New Portland, York Pond, Dummer, and Brassua 304 PM EST Sun Feb 28 2021 ...WIND CHILL WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING... * WHAT...Dangerously cold wind chills possible. Wind chills as low as 35 below zero. * WHERE...In New Hampshire, Northern Coos and Southern Coos Counties. In Maine, Central Somerset, Northern Franklin and Northern Oxford Counties. * WHEN...From late Monday night through Tuesday morning. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. && $$ Legro
2 follow-up statements
615 WWUS41 KGYX 010253 WSWGYX URGENT - WINTER WEATHER MESSAGE National Weather Service Gray ME 953 PM EST Sun Feb 28 2021 ...DANGEROUSLY COLD WIND CHILLS POSSIBLE MONDAY NIGHT INTO TUESDAY... .A bitterly cold air mass will blast through New England Monday night into Tuesday. Air temperatures falling to near 0 degrees combined with very gusty winds may lead to dangerously cold wind chills for a time. MEZ007>009-NHZ001-002-011100- /O.CON.KGYX.WC.A.0001.210302T0700Z-210302T1600Z/ Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- Southern Coos- Including the cities of Lancaster, Upton, Wilsons Mills, Phillips, Millsfield, Bingham, Berlin, Jackman, Colebrook, Avon, Seboomook, Pittston Farm, Roxbury, Moosehead, Errol, Oquossoc, Kingfield, Davis, Long Pond, Coburn Gore, Middle Dam, South Arm, Rangeley, Byron, Andover, Milan, New Portland, York Pond, Dummer, and Brassua 953 PM EST Sun Feb 28 2021 ...WIND CHILL WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING... * WHAT...Dangerously cold wind chills possible. Wind chills as low as 35 below zero. * WHERE...In New Hampshire, Northern Coos and Southern Coos Counties. In Maine, Central Somerset, Northern Franklin and Northern Oxford Counties. * WHEN...From late Monday night through Tuesday morning. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. && $$ MJC
858 WWUS41 KGYX 010739 WSWGYX URGENT - WINTER WEATHER MESSAGE National Weather Service Gray ME 239 AM EST Mon Mar 1 2021 ...DANGEROUSLY COLD WIND CHILLS EXPECTED TONIGHT INTO TUESDAY... .A bitterly cold air mass will blast through New England tonight into Tuesday. Air temperatures falling to near 0 degrees combined with very gusty winds are expected to lead to dangerously cold wind chills for a time Tuesday morning in our northernmost zones. Very cold wind chills are also expected just south of the mountains and into the foothills over the same time frame. MEZ007>009-NHZ001-002-011545- /O.UPG.KGYX.WC.A.0001.210302T0700Z-210302T1600Z/ /O.NEW.KGYX.WC.W.0001.210302T0700Z-210302T1600Z/ Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- Southern Coos- Including the cities of Lancaster, Upton, Wilsons Mills, Phillips, Millsfield, Bingham, Berlin, Jackman, Colebrook, Avon, Seboomook, Pittston Farm, Roxbury, Moosehead, Errol, Oquossoc, Kingfield, Davis, Long Pond, Coburn Gore, Middle Dam, South Arm, Rangeley, Byron, Andover, Milan, New Portland, York Pond, Dummer, and Brassua 239 AM EST Mon Mar 1 2021 ...WIND CHILL WARNING IN EFFECT FROM 2 AM TO 11 AM EST TUESDAY... * WHAT...Dangerously cold wind chills expected. Wind chills as low as 35 below zero. * WHERE...In New Hampshire, Northern Coos and Southern Coos Counties. In Maine, Central Somerset, Northern Franklin and Northern Oxford Counties. * WHEN...From 2 AM to 11 AM EST Tuesday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ MEZ012>014-NHZ003-004-011545- /O.NEW.KGYX.WC.Y.0005.210302T0700Z-210302T1600Z/ Southern Oxford-Southern Franklin-Southern Somerset-Northern Grafton-Northern Carroll- Including the cities of Rumford, Albany, Jackson, Jay, Wilton, Thornton, Athens, Bryant Pond, Fryeburg, Chesterville, Crawford Notch, Sugar Hill, Norway, Temple, Bethel, Pittsfield, Littleton, Farmington, Oxford, Cornville, Milton, Hanover, Lincoln, Newry, Locke Mills, Skowhegan, Woodstock, North Conway, New Sharon, Madison, Chatham, New Vineyard, Conway, Waterville Valley, Bethlehem, Palmyra, and Embden 239 AM EST Mon Mar 1 2021 ...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 11 AM EST TUESDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...In New Hampshire, Northern Carroll and Northern Grafton Counties. In Maine, Southern Somerset, Southern Franklin and Southern Oxford Counties. * WHEN...From 2 AM to 11 AM EST Tuesday. * IMPACTS...The very cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ WW
What forecasters said that day
The local office's own words before this wind chill watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this wind chill watch went out at Feb 28, 12:02 PM EST, 3 hours 2 minutes earlier.
Area forecast discussion, Feb 28, 12:02 PM EST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1202 PM EST Sun Feb 28 2021
.SYNOPSIS...
A weak system will cross the region tonight with snow and rain
showers. We will see very mild temperatures on Monday before an
Arctic cold front passes through the area in the late afternoon
or early evening. Temperatures on Tuesday will top out in the
teens and 20s along with gusty winds. Canadian high pressure
will nose into New England for the latter half of the week.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
12:00PM Update... With the sun still making it through the thin
cloud cover, mainly brought up high temps by a few degrees with
this update. The cloud cover looks to remain in place through
the day, and continue to be thickest across southern areas.
Otherwise the forecast remains on track for today.
Previous...
Update...
A quick update as patchy fog continues in the Connecticut River
Valley, however this moisture has been mixing out over the last
couple hours. In the meantime, clouds continue to hold in
across the mountains with a few snow showers across the higher
terrain.
The Special Weather Statement due to icy roads and sidewalks
will be expiring at 8 AM. Road temperatures remain below
freezing despite air temperatures in the 30s in many areas. Have
adjusted the near term temperature forecast as a large
difference in readings continues across the region.
Prev Disc...
A few upslope snow showers will come to an end this morning in
the morning mountains. Otherwise, we shift our focus to the west
where a weak system will approach New England today. Clouds
will be on the increase with the latest HREF indicating mid and
high level moisture will spill over the upper level ridge and
into our area today. Warm air advection late in the day may lead
to pockets of precipitation over southernmost New Hampshire.
Some evaporational cooling may lead to wet bulbing, therefore
some of this light precipitation may fall in the form of snow.
Winds will be relatively light today with temperatures reaching
the upper 30s to mid 40s from north to south for afternoon highs.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM MONDAY/...
A broad and weak area of low pressure will reach the southern
New England coastline tonight. Ahead of this system, warm air
advection aloft will lead to light precipitation. Temperatures
will initially fall during the evening hours, before climbing
during the late night period in a non-diurnal fashion. Light
snow will accumulate in northern areas with rain or mixed light
rain and snow continuing over southern areas.
The NBM viewer, HREF and the probabilistic forecast graphics are
indicating the possibility of pockets of light freezing rain
across the higher terrain. However, as we head into March, this
possibility becomes less likely with time with probabilities
relatively low in most areas.
The weak system heads east on Monday with light precipitation
eventually coming to an end. Winds will become gusty
during the afternoon in the wake of this departing system as
Arctic air remains poised to our north. With the upper level low
still to our west, winds will not be aligned during the
afternoon through a deep layer. There will most likely be a few
strong gusts with the passage of the front itself, however the
highest winds will remain in the long term portion of the
forecast.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Overview...Almost all of the consequential weather in the long term
occurs in the first 24 hours as an Arctic front pushes through the
region. A few snow squalls will be possible along the front as it
moves through the region early Monday night, primarily in NH. Behind
the front, a much colder air mass will linger over northern New
England through Tuesday with temperatures returning to near to
slightly above normal levels for the rest of the week. No
significant precipitation is expected beyond Tuesday.
Impacts...Could see flash freeze conditions behind the Arctic front
early Monday night...potentially causing impacts to travel with
slick roads. Wind chills will be down in the negative 20s in far
northern zones Tuesday morning as brisk and gusty northwesterly
winds usher in a much colder air mass into the region behind
the Arctic front.
Forecast Details...Essentially all of the sensible weather in the
long term is expected in the first 24 hours as an Arctic front
continues its push through the region Monday evening and brings a
variety of potential impacts with it and behind it. The initial
primary concern is the possibility for heavier snow squalls amongst
the ongoing snow showers ahead of and along the front...and by
Monday evening, the best chance for any squalls would be any
portions of southern NH that remain ahead of the front. The next
potential impact would be flash freeze conditions in the wake of the
front from Monday evening into Monday night as temperatures rapidly
drop off in strong cold air advection. Precipitation during the day
Monday looks spotty, including that from any squalls, but any
untreated surfaces that remain wet or snowy could become slick
overnight Monday. Upslope snow showers also look likely in the
mountains Sunday night for a few hours after the frontal passage.
Overall, lows Monday night will range from the negative single
digits north to the lower teens south.
The next concern is the gusty northwesterly winds expected behind
the front. Gusts to 30-35 mph are expected beginning early Tuesday
morning, bringing wind chills down into the 20 to 30 below range in
the mountains and the negative teens and single digits elsewhere for
the Tuesday morning commute; a wind chill advisory will likely be
needed for the mountains, but it will feel rather cold throughout
the region. With the Arctic air in place, highs on Tuesday will
range from the positive single digits north to the mid to upper 20s
south, easily the coldest day of the period. The gusty winds
diminish Tuesday evening into Tuesday night.
The rest of the long term period looks rather quiet at this time.
Temperatures bounce back on Wednesday and Thursday to above normal
levels, but another intrusion of cooler air arrives for Friday and
persists through the weekend. Any precipitation looks unlikely from
Tuesday through Saturday...though some mountain snow showers are
possible.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Short Term...Ceilings lower to IFR conditions tonight as a weak
system approaches the region. Some light snow and rain will
continue overnight into Monday with most of the rain in the
south with conditions improving to VFR late in the day Monday.
Winds will become gusty from the west to northwest towards
evening.
Long Term...Widespread VFR conditions expected through Thursday.
Lingering snow showers possible for the NH terminals early
Monday night, but thereafter, no precipitation is expected
except for possibly some snow showers at HIE. Gusty northwest
winds are expected late Monday night through Tuesday evening.
&&
.MARINE...
Short Term...Winds will be relatively light with seas subsiding
today. A southerly gradient will develop tonight with a few
gusts to 25 knots out of the south and seas building to 3 to 5
feet. An Arctic front will cross the waters Monday, switching
winds to the west. Winds will become gusty by late in the day
with building seas.
Long Term...Issued a Gale Watch for all marine zones for Monday
night through Tuesday evening as gusty northwesterly winds
arrive behind an Arctic front. Widespread light to moderate
freezing spray is expected for the waters over essentially the
same period...so a freezing spray advisory will be needed as
well. Winds and seas generally remain below SCA criteria through
Saturday, though marginal SCA conditions are possible on Friday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Gale Watch from Monday evening through Tuesday evening for
ANZ153.
Gale Watch from Monday evening through late Tuesday night for
ANZ150>152-154.
&&
SYNOPSIS...Cannon/Clair/Watson
NEAR TERM...Clair
SHORT TERM...Clair
LONG TERM...Watson
AVIATION...Clair/Watson
MARINE...Clair/WatsonHazardous weather outlook, Feb 28, 5:08 AM EST, 9 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 508 AM EST Sun Feb 28 2021 MEZ007>009-012>014-018>028-033-NHZ001>015-011015- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 508 AM EST Sun Feb 28 2021 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. Early this morning: Locally slick sidewalks and roads on untreated surfaces. Tonight: Areas of light rain and snow mix in the southern interior and mainly light snow in the north. Light accumulations possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday: Any leftover precipitation changing to showers. A strong cold front will blast through the region Monday night into Tuesday. In addition to wind gusts approaching 35 mph and bitterly cold wind chills, there is a chance of snow showers or squalls. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>152-154-011015- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 508 AM EST Sun Feb 28 2021 ...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH LATE TUESDAY NIGHT... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. Freezing spray likely Monday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ153-011015- Casco Bay- 508 AM EST Sun Feb 28 2021 ...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. Freezing spray likely Monday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 3:23 AM EST | Gale Watch | GYX | 24 hr | |
| Feb 28, 3:11 PM EST | Storm Watch | GYX | 12 hr | |
| Feb 28, 3:11 PM EST | Heavy Freezing Spray Watch | GYX | 12 hr | |
| Feb 28, 3:11 PM EST | Heavy Freezing Spray Advisory | GYX | 49 hr |
Nearby
Wind Chill Watches in Maine, 2021Wind Chill Watches in New Hampshire, 2021Every wind chill watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.